The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

You might not be aware that it is dangerous to eat grapefruit with some prescription drugs, but what is even scarier is that many doctors don't know this either. According to recent reports from Canada, because of new chemical formulations of prescription drugs, the number of drugs that interact badly with grapefruit has more than doubled since 2008.

Even small amounts of grapefruit mixed with some prescription drugs can spell major disaster, including sudden death, respiratory problems, kidney failure, and gastrointestinal bleeding. Specific drugs affected by grapefruit commonly include cholesterol-lowering medications, blood pressure drugs, cancer treatments and antibiotics.

The interaction between prescription drugs and many citrus fruits, including grapefruits, is caused by the active ingredient in the fruits called furanocoumarins. The ingredient apparently blocks an enzyme that normally deactivates about half the effects of medication. So when a person takes their prescription drug and a citrus fruit containing furanocoumarins, they are essentially amping up the amount of the drug that enters into the bloodstream. The other problem is that if this is repeated several days in a row, the toxicity of the drug can build up in a person to very high levels. Doctors say that the drugs affected by citrus fruits include: cholesterol lowering statin drugs, blood pressure lowering drugs, organ transplant rejection drugs, and certain cardiovascular drugs.

Comments are closed.

Of Interest